Review ArticleGeneralized Myoclonus and Spasticity Induced by Lamotrigine Toxicity: A Case Report and Literature ReviewAlgahtani, Hussein A. MD, FRCPC*; Aldarmahi, Ahmed A. M.MedSic, PhD*; Al-Rabia, Mohammed W. MD, PhD†; Almalki, Waleed H. PhD‡; Bryan Young, G. MD, FRCPC§Author Information *College of Medicine, King Saud bin Abdulaziz University for Health Sciences, Jeddah, Saudi Arabia; †College of Medicine, King Abdulaziz University, Jeddah, Saudi Arabia; ‡College of Pharmacy, Umm al-Qura University, Makkah, Saudi Arabia; and §Department of Clinical Neurological Sciences, University of Western Ontario London, Ontario, Canada. Conflicts of Interest and Source of Funding: The authors have no conflicts of interest to declare. Address correspondence and reprint requests to Hussein Algahtani, MD, FRCPC, College of Medicine and Neurology Section, King Saud bin Abdulaziz University for Health Sciences, Jeddah Saudi Arabia, PO Box 12723, Jeddah 21483, Kingdom of Saudi Arabia; E-mail: firstname.lastname@example.org Clinical Neuropharmacology: March/April 2014 - Volume 37 - Issue 2 - p 52-54 doi: 10.1097/WNF.0000000000000020 Buy Metrics Abstract Lamotrigine (LTG) is a well-tolerated broad-spectrum antiepileptic drug, which is chemically unrelated to other existing antiepileptic medications. The drug has also some mood-stabilizing properties and, according to some studies, modest antidepressant effects. The exact mechanism of action is unknown, but some animal studies suggest the inhibition of neuronal glutamate release. Despite being relatively safe, LTG has been demonstrated to have proconvulsant effect especially in certain types of epilepsies like myoclonic status epilepticus. Myoclonic status epilepticus and its variations including generalized myoclonic status epilepticus, status myoclonus, and prolonged myoclonus describe a variety of clinical states, which have continuous, unremitting seizures lasting longer than 5 minutes. It is not a commonly reported treatment-emergent neurological complication, but the treatment is always a medical emergency. We report a case of a 46-year-old man who developed generalized myoclonus status epilepticus a few hours after suicidal ingestion of LTG. He remained hemodynamically stable throughout hospitalization and started to recover and achieved complete recovery 3 days later. This is the first reported case of this de novo complication induced by LTG toxicity. We proposed a subcortical mechanism for this complication induced by the toxic doses of LTG. © 2014 by Lippincott Williams & Wilkins.